Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Medford, OR

July 22, 2020Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 22, 2020, 2:36 PM PDT for Siskiyou County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 2:36 PM PDT (21:36 UTC)
Expired
Jul 22, 2020, 3:15 PM PDT
In force
39 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 87 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS56 KMFR 222136
SVRMFR
CAC093-222215-
/O.NEW.KMFR.SV.W.0013.200722T2136Z-200722T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
236 PM PDT Wed Jul 22 2020

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Northeastern Siskiyou County in northern California...

* Until 315 PM PDT.

* At 235 PM PDT, a severe thunderstorm was located over Bray, or 29
  miles northeast of Mount Shasta, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tennant, Mount Hebron, Four Corners Snow Park, Medicine Lake
  Campground and Bray.

This includes US 97 in California between mile markers 20 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 12158 4151 12199 4164 12220 4180 12202
      4183 12165
TIME...MOT...LOC 2135Z 123DEG 1KT 4164 12192 

HAIL...1.00IN
WIND...60MPH
 
$$

Stavish
2 follow-up statements
117 
WWUS56 KMFR 222155
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
255 PM PDT Wed Jul 22 2020

CAC093-222215-
/O.CON.KMFR.SV.W.0013.000000T0000Z-200722T2215Z/
Siskiyou CA-
255 PM PDT Wed Jul 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR EAST CENTRAL SISKIYOU COUNTY...

At 254 PM PDT, a severe thunderstorm was located over Bray, or 29
miles northeast of Mount Shasta, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tennant, Four Corners Snow Park, Medicine Lake Campground and Bray. 

This includes US 97 in California near mile markers 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 12158 4151 12199 4160 12213 4178 12198
      4178 12164
TIME...MOT...LOC 2154Z 123DEG 1KT 4164 12193 

HAIL...1.00IN
WIND...60MPH
 
$$

Stavish
234 
WWUS56 KMFR 222216
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
316 PM PDT Wed Jul 22 2020

CAC093-222225-
/O.EXP.KMFR.SV.W.0013.000000T0000Z-200722T2215Z/
Siskiyou CA-
316 PM PDT Wed Jul 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SISKIYOU COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4157 12158 4151 12199 4160 12213 4178 12198
      4178 12164
TIME...MOT...LOC 2215Z 123DEG 1KT 4164 12194 

$$

CZS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:53 AM PDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 22, 8:53 AM PDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Medford OR
853 AM PDT Wed Jul 22 2020

.DISCUSSION...Forecast is in pretty good shape this morning with only
some minor adjustments to marine winds to account for lesser wind
around buoy 027. Main story today is the afternoon thunderstorm
event. We observed about 150 strikes in the county warning area
yesterday, and it looks likely we'll at least double that amount
today. Thunderstorms this afternoon will be limited to Siskiyou
county and the east side, and a few storms could contain
downdrafts with wind gusts of 40 to 60 mph. This should be of
heightened concern for anyone working in fire today. Stavish

&&

.AVIATION...For the 22/12Z TAF Cycle...IFR ceilings along the
coast, just offshore into the Coquille Basin will persist through
the morning. The exception could be from around Port Orford and
points south to southwest over the waters.

The marine stratus will erode towards the coast this afternoon, but
it may not be enough for ceilings to improve to VFR at North Bend
thus we'll keep the lower conditions in the TAF. The marine stratus
will push inland into the Coquille Basin.

Elsewhere, VFR conditions are expected through the TAF period. Gusty
winds are expected at the TAF sites for the late afternoon and early
evening. The other main concern will be thunderstorms east of the
Cascades and in portions of northern California during the afternoon
and evening. Some of these storms may be strong, and will be most
numerous over Modoc and Lake Counties. Could not rule out an
isolated thunderstorm at Klamath Falls, but the guidance is showing
a low probability of that happening. For now did not mention any
thunder at Klamath Falls, but later shifts will need to take another
look at this when new data comes in. So watch for updates on this.
-Petrucelli

&&

.MARINE...Updated 845 AM PDT Wednesday, 22 July 2020...Moderate
north winds will continue today south of Cape Blanco, though there
is currently an lighter wind eddy in the Buoy 27 to Brookings
area this morning. Winds will then diminish this evening with a
relative break in the weather tonight into early Thursday. North
winds will then increase again Thursday afternoon and evening with
Small Craft Advisory level conditions likely. Gales will be
possible across the coastal waters south of Cape Blanco both
Friday and Saturday afternoons and evenings. ~BTL

&&

.PREV DISCUSSION... /Issued 444 AM PDT Wed Jul 22 2020/
Updated Aviation Discussion. DISCUSSION...The Red Flag Warning
continues this afternoon and evening for much of northern
California and south central Oregon. The excluded portions are
northwest Siskiyou County, the vicinity of Mount Shasta, and far
western and northern portions of Klamath County. While, scattered
coverage of storms is expected to be greatest from Modoc County
into southern Lake County. Significant lightning is expected with
these thunderstorms which is likely to result in new fire starts.
Gusty outflow winds are also expected from some of the
thunderstorms. These storms will be faster moving than those of
Tuesday, with steering flow generally west at 10 mph.

Low pressure just offshore of the San Francisco Bay Area will
shift inland today while a dry cold front at the southern Oregon
coast moves to near the Cascades. This front is in advance of a
trough near the Alaskan coast. Instability will increase from
this afternoon into the early evening in the region of moist mid-
level air ahead of the front. On Thursday, the front and region of
greatest instability will be well east of our area, but the
trigger of a weak shortwave does warrant including a slight chance
of thunderstorms for the Warner Mountains of far eastern Lake
County during late Thursday.

This pattern will also continue thick low clouds at the coast
through Thursday morning, especially north of Cape Blanco, with a
few brief breaks in the stratus possible late this afternoon. The
stratus on Thursday night will follow more of the typical pattern
of late night and early morning coverage, mainly north of Cape
Blanco. This will also bring a brief cooling trend across our
area, just through Thursday, as the upper trough axis swings
across the Pacific Northwest. This will result in high
temperatures generally right around normal on Thursday.

Model agreement remains very good through Sunday. This leads to
high confidence in a new warming trend Friday into Sunday, with
a ridge building into our region and highs on Sunday quite
similar to those of yesterday. There should be a stable air mass
over the area on Friday and Saturday, then at least a modest
increase in available moisture on Sunday with cumulus cloud
development over Modoc County into southern Lake County. These
finer scale details are tough to discern this far in advance, but
a bump up to mentioning a risk of thunderstorms is possible as we
draw nearer to Sunday.

Model agreement quickly deteriorates beyond Sunday, especially
beyond Monday. But, the upper level pattern on Monday may bear a
slight similarity to that of today. As such, a slight chance of
thunderstorms was included for some of the higher terrain from the
Cascades eastward.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ624-625.

CA...Red Flag Warning until 11 PM PDT this evening for
     CAZ280-281-284-285.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Thursday
     for PZZ356-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:47 PM PDTSpecial Weather StatementMFRModoc28 min
Jul 22, 3:49 PM PDTSevere Thunderstorm WarningMFRSiskiyou26 min
Jul 22, 4:12 PM PDTSevere Thunderstorm WarningMFRSiskiyou33 min
Jul 22, 4:22 PM PDTSpecial Weather StatementMFRModoc23 min
Jul 22, 4:23 PM PDTSpecial Weather StatementMFRSiskiyou37 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.